Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 171, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jun 12, 2002, 4:59 PM EDT for Nelson County, Kentucky. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 12, 2002, 4:59 PM EDT (20:59 UTC)
- Expired
- Jun 12, 2002, 5:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties
County Nelson County, KY
The radar
The Louisville radar (KLVX), 46 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 216 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1246 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLMK 122059 SVRSDF KYC179-122145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 459 PM EDT WED JUN 12 2002 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NELSON COUNTY IN NORTH CENTRAL KENTUCKY * UNTIL 545 PM EDT * AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM HIGHGROVE TO 11 MILES SOUTHWEST OF BOSTON...OR FROM 23 MILES SOUTHEAST OF LOUISVILLE TO 36 MILES SOUTH OF LOUISVILLE...MOVING SOUTHEAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... FAIRFIELD...COXS CREEK...BOSTON AROUND 505 PM EDT BLOOMFIELD...NAZARETH...BARDSTOWN AROUND 510 PM EDT NEW HAVEN...BALLTOWN AROUND 515 PM EDT CHAPLIN...HOWARDSTOWN AROUND 520 PM EDT DAMAGING WINDS IN EXCESS OF 55 MPH ARE EXPECTED FROM THIS LINE OF STORMS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE LINE OF STORMS HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. $$ XXV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:10 PM EDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jun 12, 3:10 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 310 PM EDT WED JUN 12 2002 VERY WARM AND HUMID AIR MASS REMAINS IN PLACE THIS AFTERNOON...AS WE AWAIT THE MOVEMENT SOUTH AND EAST OF A SIGNIFICANT TROUGH FROM SOUTHERN MANITOBA. MEANDERING FRONT SITUATED EAST WEST ACROSS SOUTHERN GREAT LAKES WILL BE FORCED A BIT SOUTH AS THE UPPER TROUGH TRACKS SOUTHEAST THROUGH THURSDAY. NATURALLY QUESTIONS EXIST ON RAIN CHANCES AND AMOUNTS...THEN TIMING OF TEMPERATURE CHANGES THAT WILL OCCUR AS TROUGH FORCES COLD FRONT THROUGH SOME TIME THURSDAY. AS NORTHWEST FLOW BECOMES ESTABLISHED... OTHER QUESTIONS WILL CONCERN SHOWER CHANCES IN COLD AIR AS UPPER TROUGH MOVES ONLY SLOWLY EAST FRIDAY INTO SATURDAY. MODELS NOT IN BAD AGREEMENT...THOUGH THEY VARY SOME ON WHERE MAXIMUM PRECIPITATION WILL OCCUR AND WHEN. AS TROUGH MOVES SOUTHEAST TONIGHT...FEEL HIGHEST POPS WILL BE OVER NORTH HALF OF KENTUCKY AND SOUTHERN INDIANA...WHERE LIKELY POPS WILL BE FORECAST. WILL KEEP CHANCE POPS ACROSS SOUTH...WITH LIKELY ALL SECTIONS THURSDAY. TEMPERATURES NOT AS DIFFICULT FOR TONIGHT...WITH LOWS NOT FAR FROM 70 ANYWHERE...WHETHER FROM COOLING IN DRIER AIR OR FROM STORMS. WARMING ON THURSDAY WILL BE AFFECTED BY AMOUNT OF CLOUDS AND SHOWERS/ STORMS. BUT DID NOT STRAY MUCH FROM GUIDANCE OF GOING FORECAST. BEYOND THIS MODELS BRING REINFORCING COOL AIR LATE IN WEEKEND INTO NEXT WEEK. SHOWERS WILL BE SCATTERED ACROSS FORECAST AREA AS NEXT FRONT DROPS THROUGH MONDAY INTO TUESDAY. SO A LATE SPRING EPISODE IS IN THE OFFING...WITH A CHANCE TO TURN OFF THE AIR CONDITIONER. ANY BREAK FROM HERE ON IN WILL BE GLADLY ACCEPTED. .SDF...NONE. REITMEYER
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.